Nice to Meet you ....

Nikki381
Nikki381 Member Posts: 4
edited 31. Jul 2012, 09:20 in Say Hello Archive
Hi All
My name is Nicole, I am currently waiting on a rheumatoid appontment for a fibromyalgia test and I am engaged to someone who has been diagnosed with Psoratic Arthritis. He is 26 and means the world to me. He is currently taking tramadol, methotrexate and sulphasalazine. He has been a bit down lately, and has decided to stop taking his methotrexate and sulphasalazine because (and forgive me for being open) we havent had sex in 13 months, mainly because he has no libido anymore.
I don't want him to stop taking the medication if it means he will go back to dislocating/breaking/fracturing any bones and joints again.
He is adament. He has a doctors appointment and a hospital appointment coming up but I know he wont be open with the doctors.
I just wondered if anyone had any advice about the situation?
Thanks :)

Comments

  • knuckleduster
    knuckleduster Member Posts: 551
    edited 30. Nov -1, 00:00
    Welcome to the forum Nicole.

    Can't offer any practical advice from an arthritis point of view as I've got the osteo form. How would your partner feel if you went along to the hospital appointment with him, or would he prefer to go by himself? Sometimes it helps to take a friend who is aware of the situation. Tricky one this as he is a young man and has got his pride. Hopefully his doctor will get him to open up and the situation will sort itself out.

    Best wishes to you both for the future.

    Janet
  • Nikki381
    Nikki381 Member Posts: 4
    edited 30. Nov -1, 00:00
    I went with him to his previous one back in May, he mentioned the low sex drive then, he was previously on a larger dose of the methotrexate, the specialist changed his medication, lowered the methotrexate and gave him sulphasalazine in addition.
    Nothing has changed since then, but he isnt open about how bad he feels about it and the length of time it has been.
    It quite difficult, not a sitution I ever thought I would experience as a young couple.
    Im a bit worried as he hasnt taken his medication for 2 days now, and is absolutely adament he isnt taking it anymore. I have tried to persuade him to wait to talk to the doctors but he has made his mind up.
    xxx
  • stickywicket
    stickywicket Member Posts: 27,088
    edited 30. Nov -1, 00:00
    Hello Nicole and welcome from me too. What a sad situation but how lucky your young man is to have someone so understanding at his side.

    You are right to try to persuade him to stay on the meds until he has sorted something out with his GP and/or rheumatologist. Stopping the meds will, unfortunately, not stop the disease and it is a very short-sighted solution which shows how emotionally frazzled he must be feeling. Does he really believe that having his libido back will be of any use if his body is groaning under the pain of the PsA? Maybe he’d be prepared to see the GP. A GP can’t change the meth or sulph but could change the tramadol which, I believe, can be a possible suspect with lack of libido.

    Did he really have dislocated and fractured bones as a result of the PsA? Mine’s RA and I’ve had it for many years but only ever fractured a hip as a result of it and that was regarded as a freakish accident.

    I think he really needs to talk to someone about the whole emotional side of arthritis. Do you think he could be persuaded to ring our Helpline? Or email them? AC produce a couple of booklets on the emotional and the sexual relationship side of arthritis. (http://www.arthritiscare.org.uk/PublicationsandResources/Relationshipsemotions) Maybe you could download them and he could see he’s not alone in this.

    At the end of the day, it is his choice what he does but I do hope you can persuade him to make an informed choice rather than a hasty reaction.
  • Nikki381
    Nikki381 Member Posts: 4
    edited 30. Nov -1, 00:00
    Hi Stickywicket
    Thank you so much for your post, I have just had a quick skim of the leaflet and it looks very helpful. I will be printing it off as soon as I can so I can read it fully and give it to him to read.
    Unfortunately, he had a lot of dislocations from his thumbs to his shoulder. He cracked his sturnum a few months ago, before he went on the methotrexate. Since he has been on the Methotrexate he hasnt had any dislocations. He has been on the Tramadol for a while and I dont think he fully understands all of his medications, I currently work in a pharmacy and am finding it useful in expanding my own knowledge about both of our medications (I myself am on Etodolac).
    I am just worried that him stopping his medication will revert him back to the pain and dislocations he had before. He hasnt taken it for 2 days now.
    I am very thankful for your advice and the link also. I will be talking to him later in the hopes of persuading him to carry on with the medication until he has spoken to the hospital and his GP.
    xxxxx
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Oh lordy lordy, what a tough time for you both. I too have PsA and the joint damage that has caused has led to OA. That's a different pain to the the other but ye gods both are tough. Your poor lad, but also poor you. You're awaiting an appointment on your own behalf, yes? I reckon you're both under the cosh of arthritis and the complications it can lead to. How long has he been diagnosed for, and have any other meds ever been mentioned? Tramadol is an opoid med and they can make those who take it feel quite 'dopey'. And what about you? What are you taking or are you still waiting for a diagnosis?

    I think it's true enough to say that male libido is somewhat different to female. I've just asked my husband (age 54) how he would have felt if he had lost his at such a young age and got the very helpful reply of 'I dunno.' :roll: There is more to a relationship than sex, and there are of course other ways to 'communicate' apart from intercourse but maybe they require (at the very least) feeling OK in oneself, not just physically but also mentally, not being in too much pain, and all need a degree of energy that we cannot easily summon. Arthritis affects so many areas of our lives and for you young 'uns this is a particularly difficult one. You have each other and that is what counts. I wish you both well. DD
  • stickywicket
    stickywicket Member Posts: 27,088
    edited 30. Nov -1, 00:00
    I do hope he will be able to bring himself to open up to someone about his feelings. This must be a very tough situation for a young man - and also for you. Please keep in touch with us, Nicole. (You'll get more replies on the LWA forum.)

Who's Online

8
8 Guests